By Anika Hjorth
I am the mother of three children, ages 1, 8 and 9. In addition to taking care of my home and family, I work as the sales coordinator for a local newspaper. I enjoy family outings and holidays. I used to run 20km at a time to stay physically fit. Gardasil changed all of this.
The quadrivalent HPV vaccine, Gardasil, was approved for use in Denmark in 2006. I had read a little on the internet about it, but did not find any reason why I should not take the vaccine. On many sites, Gardasil was looked at as a somewhat miraculous breakthrough in the prevention of cervical cancer.
March 26 2013. I got my first injection of the HPV-vaccine, Gardasil.
May 1st, 2013, I woke up during the night with extremely low blood pressure and a terrible pressure in the chest. I had difficulty breathing and the low blood pressure made me dizzy. My boyfriend called the doctor who only ordered me to stay calm and rest. He questioned whether my sphygmomanometer (blood pressure monitor) was working at all. I knew I bought it in 2012 and it was a very good quality instrument.
During the long period after, I had a lot of off days where my blood pressure was very low, my heart rate was high and I felt unwell in general.
For a long time I fought extremely low blood pressure. I felt so tired and exhausted. I was constantly nauseous, which I thought to be connected to the fact I was so tired and did not have any energy at all.
My doctor suggested eating liquorice – actually he was not very worried about my condition.
May 27, 2013 I had a similar attack as described above. Again I contacted my doctor and told him that something was wrong in my body but I could not explain what.
On May 29 we planned to travel down to the South of Europe for two weeks, but something told me it would never work out. My doctor decided to refer me to Fredericia Hospital. He wanted me to be tested for some rare heart diseases. The chief physician explained that travelling with this low blood pressure and the other symptoms I had would not be safe. Then a longer diagnosing period started including a lot of different tests.
June 13th 2013 I got my second vaccination. Between the two vaccinations I had weak health but I did not think about any connection to the first vaccination, so I got the second.
On July 19. 2013 I got a call from the chief physician who informed me that everything was normal. The reason for my symptoms was that I was dreaming about an earlier course of disease in connection with the birth of my first daughter. That should be the reason for the hyperventilation and the low blood pressure. And the low blood pressure gave me the nausea. He could not explain the very strong pain I had in my legs.
On July 28, 2013 my boyfriend saw the front page of one of our tabloid newspapers. The headline was 422.000 have received the HPV-cancer-vaccination – doctors are worried about the side effects. In the article we read about the side effects and the damages the vaccine could cause to the body. When I read the symptoms, it was like reading a list of my own new medical conditions. In the next couple of days I realized that the vaccination could be the reason for my new disorders.
On August 15, 2013 I went to my doctor bringing the newspaper. He listened with interest and skepticism. He took the newspaper in order to read it thoroughly and thereafter gave me his judgment. He saw the similarities and suddenly all my symptoms made sense. My doctor understands me. He recognizes and accepts my new medical conditions as side effects of HPV vaccination.
On August 24, 2013 I was hospitalized again with difficulty breathing, chest pains and muscle spasms. I was met by skepticism at the hospital. As all blood tests and EKG did not show any signs of disease, they could only conclude that I did not feel well and as they said, ”We are so sorry.” The next day I was sent home. I stayed in bed for a week due to pain in my legs and chest.
Today June 30, 2014 my side effects are completely controlling my everyday life. They are as follows:
- Extremely low blood pressure (measured as low as 70/43)
- Constant nausea
- Constant changing heart rate
- Burning pain in the body
- Constant heartburn
- Pressure in the chest, difficulty breathing – often during the evening and into the night
- Short of breath even during light exercise
- Problems with short-term memory
- Pain in the stomach
- A lot of pain in the legs
- A lot of pain the sole of my foot
- Loss of strength in the muscles
- Very painful periods including heavy bleeding
- Visual disorders in the left eye
- Pressure in the ears
- Lack of B3, D vitamin and calcium
The symptoms are influencing my daily life as follows:
- I cannot take care of the household
- I have difficulty going to the first floor of our house
- I need help very often to take care of our three children
- I cannot arrange anything ahead as I do not know how my condition will be from one day to the next
- On bad days I cannot drive our car
- I can only work 30 hours a week
- I cannot take care of the shopping
- I cannot handle more than one thing at a time
- I am only capable of a limited number of impressions a day
- We are considering selling the house due to uncertainty of what the future holds
- I am tied to the house. I cannot travel, do any trips or similar activities
- I cannot run anymore – I used to run 20 km at a time
- I am completely exhausted after 1.5 km walking with the baby carriage
- I am dependent on others 24 hours a day
I wish Gardasil was like other medications. When you have an adverse reaction to a pill you are taking, you simply discontinue using it and the symptoms go away. It is not nearly as easy to fix a bad reaction to a vaccine.
Sane Vax, Inc.
HPV Vaccine VAERS Reports up to June 2014
|Did Not Recover||7,111|
|Abnormal Pap Smear||572|
|Extended Hospital Stay||251|